How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Norm S. Your Own Question
Dr. Norm S.
Dr. Norm S., Board Certified OB/GYN
Category: OB GYN
Satisfied Customers: 11231
Experience:  Over 30 years of experience in OB/GYN practice, including teaching students. Fellow of American Board of Obstetrics and Gynecology.
13711182
Type Your OB GYN Question Here...
Dr. Norm S. is online now

I have not had sex since my husband died 2 years ago. I am

Customer Question

I have not had sex since my husband died 2 years ago. I am 66 very fit and have recently met a much younger man with whom I have started a sexual relationship. After our first encounter which to say the least for me was a bit vigorous I bled a bit after words. Is this common in a women my age. The sex itself was not painful but I was a bit tight. Should I be using a lubricant? the bleeding did not last long.
Submitted: 2 years ago.
Category: OB GYN
Expert:  Dr. Norm S. replied 2 years ago.
Hello and welcome.
I am Dr. Norm, and I look forward to helping you today.
A lubricant would be a good first step. Most likely you are not nearly as wet as you were when younger. Most couples can benefit from using a lubricant.
Assuming that you don't use hormone replacement, your vaginal tissues are much thinner and dryer than they were before menopause. The thinness and fragility can often lead to some bleeding with intercourse. It can be easily reversed by using vaginal estrogen. The estrogen will also make the tissues more elastic and less tight.
It usually takes about 2 weeks of using vaginal estrogen cream before your vaginal tissues will be more like they were before menopause. Then the estrogen cream can just be used as needed, perhaps twice weekly.
I would recommend seeing your doctor and asking about a prescription for vaginal estrogen cream. An exam at the same time will help to rule out any more serious cause of the bleeding. Best wishes.
Dr. Norm S. and other OB GYN Specialists are ready to help you
Expert:  Dr. Norm S. replied 2 years ago.
Thank you for your payment and rating.